Texas, 2012

Flash Flood and Hail in Texas, May 7, 2012

May 7, 2012 · NWS MAF · 12 events in 4 counties and zones

There was an upper level low across the Southwest United States with a cold front just south of the Trans Pecos. Shortwave troughs rotated around this upper low which provided an additional source of lift across West Texas and southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper level low across the Southwest United States with a cold front just south of the Trans Pecos. Shortwave troughs rotated around this upper low which provided an additional source of lift across West Texas and southeast New Mexico. In addition to the lift, there was good instability due to daytime heating and low level moisture. This resulted in severe thunderstorms across West Texas and southeast New Mexico with large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 7, 12:26 PM CST, 4 minutes earlier.

Area forecast discussion, May 7, 12:26 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
126 PM CDT MON MAY 7 2012

.DISCUSSION...
COOLER TEMPERATURES WILL BE THE RULE OVER SOUTHEAST NEW MEXICO AND
WEST TEXAS THROUGH THE WEEK...IN ADDITION TO PERIODS OF A GOOD
CHANCE OF RAIN.  A COMPACT CUTOFF LOW OVER THE NORTH CENTRAL U.S.
PLAINS AND CANADIAN BORDER THIS MORNING WILL OPEN...AMPLIFY AND
TRANSLATE EASTWARD THROUGH THE GREAT LAKES AND NORTHEASTERN CONUS BY
FRIDAY AFTERNOON.  A CHILLY AIRMASS RESIDING OVER THE NORTHWESTERN
AND CENTRAL CONUS WILL BUILD SOUTH AND EASTWARD WITH TIME IN THE
WAKE OF THIS TROUGH TO BRING THE MENTIONED COOLER TEMPERATURES TO
THE REGION.  MEANWHILE...A NEWLY CUTOFF LOW...THAT SEPARATED FROM
THE UPPER U.S. PLAINS CUTOFF LOW LAST NIGHT...WILL DROP SOUTH/
SOUTHWESTWARD TO NEAR THE NORTHERN BAJA PENINSULA BY TUESDAY
AFTERNOON BEFORE HEADING EASTWARD ACROSS NORTHERN MEXICO.  SHORTWAVE
TROUGHS EJECTING AHEAD OF THIS FEATURE WILL GIVE THE REGION A GOOD
SHOT AT RAINFALL THROUGH WEDNESDAY...WITH THE CUTOFF LOW MOVING OVER
THE REGION THURSDAY AND PROVIDING THE IMPETUS FOR GOOD RAIN CHANCES
THEN.

SEVERE STORMS WERE ALREADY UNDER WAY EARLY THIS AFTERNOON ALONG THE
H85 FRONT...AND AHEAD OF A SHORTWAVE TREKKING OVER THE PRESIDIO
VALLEY AND BIG BEND REGION.  MAY SEE ADDITIONAL STRONG TO SEVERE
STORMS LATE THIS AFTERNOON AND EVENING FURTHER WEST OVER THE
SOUTHEAST NEW MEXICO PLAINS...SOUTH THROUGH THE HIGHER TERRAIN OF
WEST TEXAS DUE TO GOOD INSTABILITY AND YET ANOTHER SHORTWAVE TROUGH
ARRIVING TONIGHT.  A GOOD CHANCE OF RAIN WILL PERSIST OVERNIGHT WITH
DISCRETE THUNDERSTORMS/SUPERCELLS CONGLOMERATING INTO ONE OR MORE
MCS...AND LASTING OVER THE AREA INTO TUESDAY.  THE SEVERE THREAT
WILL PERSIST ACROSS THE BIG BEND AND PRESIDIO VALLEY TUESDAY
AFTERNOON WHERE HEATING AND INSTABILITY WILL CROP UP.  HEAVY RAIN
COULD RESULT IN SOME LOCALIZED FLASH FLOODING TONIGHT AND
TUESDAY...AND BECOME THE PRIMARY THREAT WEDNESDAY AND/OR THURSDAY.
SEVERE WEATHER AT THIS TIME PRECLUDES ANY MORE FORECAST
DISCUSSION...NOT TO MENTION ADJUSTING THE FORECAST AFTER TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 55  67  50  71  /  80  70  30  20
BIG SPRING TX              56  63  51  73  /  80  70  30  20
CARLSBAD NM                59  65  53  73  /  60  70  30  20
DRYDEN TX                  67  76  63  76  /  60  80  60  40
FORT STOCKTON TX           61  66  56  72  /  50  80  50  30
GUADALUPE PASS TX          52  63  48  67  /  50  80  30  20
HOBBS NM                   54  61  49  72  /  70  60  20  20
MARFA TX                   52  70  49  66  /  30  80  60  30
MIDLAND INTL AIRPORT TX    57  64  51  72  /  80  70  30  20
ODESSA TX                  57  64  52  72  /  80  70  30  20
WINK TX                    59  66  53  73  /  60  70  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44/67
Hazardous weather outlook, May 7, 7:30 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 AM CDT MON MAY 7 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081330-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
830 AM CDT MON MAY 7 2012 /730 AM MDT MON MAY 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NEW MEXICO
AND WEST TEXAS THIS AFTERNOON...WITH THE BEST CHANCES OVER THE LOWER
TRANS PECOS.  ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING...SMALL HAIL...BRIEF GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.
A FEW STORMS MAY BECOME SEVERE...MAINLY FROM THE DAVIS MOUNTAINS TO
THE SOUTHERN PERMIAN BASIN...WITH LARGE HAIL AND DAMAGING WINDS BEING
THE MAIN THREATS.

TONIGHT...THUNDERSTORMS WILL BE LIKELY...WITH THUNDERSTORMS INITIATING
OVER SOUTHEAST NEW MEXICO THIS EVENING...THEN SHIFTING TO THE WESTERN
LOW ROLLING PLAINS AND PERMIAN BASIN OVERNIGHT.  ANY STORMS THAT
DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL
HAIL...BRIEF GUSTY WINDS...AND LOCALLY HEAVY RAINFALL.  A FEW
STORMS MAY BECOME SEVERE...MAINLY FROM THE GUADALUPE
MOUNTAINS...TO THE SOUTHEAST NEW MEXICO PLAINS...TO THE PERMIAN
BASIN...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.
IN ADDITION...VERY HEAVY RAINFALL...ACCOMPANIED BY LOCALIZED FLASH
FLOODING...WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY NIGHT...MAINLY
ACROSS THE PERMIAN BASIN...LOWER TRANS PECOS...AND BIG BEND AREA. ANY
STORMS THAT DO DEVELOP...GENERALLY SOUTH OF INTERSTATE 20...WILL
BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...BRIEF GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL.  FLASH FLOODING WILL REMAIN A
POSSIBILITY TUESDAY...ESPECIALLY ON THE LOWER TRANS PECOS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 50 PERCENT CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON
AND TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, May 7, 11:40 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1240 PM CDT MON MAY 7 2012

TXZ063-070-071830-
GLASSCOCK-REAGAN-
1240 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHERN REAGAN AND SOUTHERN GLASSCOCK COUNTIES UNTIL 130
PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES NORTH OF NORTH
REAGAN FIRE STATION AT 1238 PM CDT...MOVING NORTHEAST AT 10 MPH.

IMPACTED LOCATIONS INCLUDE BIGBY CORNER...SAINT LAWRENCE...STATE
HIGHWAY 137...FARM TO MARKET ROAD 2401.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&
Special weather statement, May 7, 12:08 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
108 PM CDT MON MAY 7 2012

TXZ069-070-071915-
REAGAN-UPTON-
108 PM CDT MON MAY 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN UPTON AND NORTHWESTERN REAGAN
COUNTIES UNTIL 215 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER EAST
CENTRAL UPTON COUNTY AT 108 PM CDT...MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR SOUTHWESTERN TEXAS.

&&

The radar

The Midland/Odessa radar (KMAF), 82 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Glasscock

When
May 7, 12:30 PM CST to 12:35 PM CST
Where
Glasscock County, 12 mi SE of Garden City
Measured
1 in hail
Reported by
Public
Coordinates
31.747, -101.356

Hail, Culberson

When
May 7, 2:35 PM CST to 2:40 PM CST
Where
Culberson County, Pine Spgs
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
31.880, -104.800

Hail, Terrell

When
May 7, 5:12 PM CST to 5:17 PM CST
Where
Terrell County, 33 mi NNE of Dryden
Measured
0.88 in hail
Reported by
Public
Coordinates
30.491, -101.908

Thunderstorm Wind, Terrell

When
May 7, 5:15 PM CST
Where
Terrell County, 27 mi NE of Dryden
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.326, -101.800

A severe thunderstorm moved through Terrell County and produced 60 mph winds and nickel sized hail 27 miles northeast of Dryden. The power was knocked out at the Terrell Gas Plant due to the winds.

Hail, Terrell

When
May 7, 5:20 PM CST to 5:25 PM CST
Where
Terrell County, 41 mi NNE of Dryden
Measured
1 in hail
Reported by
Public
Coordinates
30.598, -101.857

Thunderstorm Wind, Gaines

When
May 7, 7:17 PM CST to 7:18 PM CST
Where
Gaines County, 22 mi W of Seminole
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
32.720, -103.028

A thunderstorm moved over Gaines County and produced a 70 mph wind gust 22 miles west of Seminole. These winds damaged a roof and uprooted a two foot diameter tree. The cost of damage is a rough estimate.

Hail, Gaines

When
May 7, 7:26 PM CST to 7:31 PM CST
Where
Gaines County, 34 mi SW of Seagraves
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.582, -102.964

Hail, Gaines

When
May 7, 7:57 PM CST to 8:02 PM CST
Where
Gaines County, Seminole
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.720, -102.650

Hail, Gaines

When
May 7, 8:01 PM CST to 8:06 PM CST
Where
Gaines County, 16 mi SW of Seminole
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
32.556, -102.844

Hail, Gaines

When
May 7, 8:15 PM CST to 8:45 PM CST
Where
Gaines County, Seminole
Measured
1 in hail
Reported by
Public
Coordinates
32.720, -102.650

Hail, Gaines

When
May 7, 8:15 PM CST to 8:20 PM CST
Where
Gaines County, Seminole
Measured
1.75 in hail
Reported by
Public
Coordinates
32.720, -102.650

Flash Flood, Gaines

When
May 7, 8:15 PM CST to 9:45 PM CST
Where
Gaines County, 1.41 mi NW of Seagraves to 1.56 mi NW of Seagraves
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.946, -102.565

A thunderstorm with heavy rain moved across Gaines County and produced significant street flooding in Seagraves. No information about the flooding was given, so the cost of damage is assumed to be zero.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374392, 370967, 370970, 370971, 370969, 380975, 374403, 374402, 374404, 374400, 374401, 380974.